Alert archive / Oklahoma / Tornado Warnings in 1998

Tornado Warning 65, NWS Norman, OK

September 21, 1998Garfield County, Kingfisher County, Logan County, Oklahoma

NWS Norman, OK issued this tornado warning at Sep 21, 1998, 5:02 PM CDT for Garfield County, Kingfisher County, Logan County, Oklahoma. It was in force for 38 min. 8 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 21, 1998, 5:02 PM CDT (22:02 UTC)
Expired
Sep 21, 1998, 5:40 PM CDT
In force
38 min
Issued by
NWS Norman, OK
Area
Whole counties

Counties Garfield County, OK, Kingfisher County, OK, Logan County, OK

What was reported inside it

TimeReportWhereRemark
Sep 21, 5:10 PM CDTThunderstorm WindHennessey, OK
Sep 21, 5:10 PM CDTThunderstorm WindMarshall, OK
Sep 21, 5:15 PM CDTHail 0.88Covington, OK
Sep 21, 5:20 PM CDTThunderstorm Wind 57Marshall, OK
Sep 21, 5:25 PM CDTTornado F0Crescent, OK
Sep 21, 5:34 PM CDTHail 1Marshall, OK
Sep 21, 5:34 PM CDTHail 1Hennessey, OK
Sep 21, 5:50 PM CDTHail 2.75Mulhall, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 10.0 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 1998-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 503 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 1998-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
503 J/kg
Mixed-layer CIN
-245 J/kg
Mixed-layer LCL
1476 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

987 
WFUS1 KOKC 212204 RRA
TOROKC
OKC047-073-083-212240-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
502 PM CDT MON SEP 21 1998

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
     NORTHEAST KINGFISHER COUNTY IN CENTRAL OKLAHOMA
     NORTHERN LOGAN COUNTY IN CENTRAL OKLAHOMA
     SOUTHEAST GARFIELD COUNTY IN NORTHWEST OKLAHOMA

* UNTIL 540 PM CDT

* AT 502 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
  OF PRODUCING A TORNADO. THE MOST DANGEROUS PORTION OF THE STORM WAS
  LOCATED 4 MILES WEST OF MARSHALL...MOVING EAST-SOUTHEAST AT 20 MILES PER
  HOUR.

* LOCATIONS IN THE WARNING INCLUDE MULHALL...MARSHALL...LOVELL...
  LANGSTON...CRESCENT AND COYLE

TAKE COVER NOW. ABANDON MOBILE HOMES AND VEHICLES. MOVE TO A SHELTER
BELOW GROUND IF POSSIBLE. OTHERWISE...MOVE TO AN INTERIOR ROOM OR
HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS.


22

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Sep 21, 3:45 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Sep 21, 3:45 PM CDT, 1 hour 17 minutes before
FPUS3 KOKC 212051
AFDOKC
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
345 PM CDT MON SEP 21 1998

EVOLUTION OF SLOW MOVING COLD FRONT FROM CENTRAL KANSAS
SOUTHWESTWARD INTO PANHANDLES AND RESULTING IMPACT TO TEMPERATURES
WILL BE MAIN FORECAST CHALLENGE THIS TIME AROUND. AIR BEHIND FRONT
IS THE COOLEST SO FAR THIS MONTH WITH 50S ACROSS WESTERN KANSAS THIS
AFTERNOON. GIVEN CLIMATOLOGY FOR EARLY FALL COLD FRONTS...PRESSURE
RISES ACROSS WESTERN KANSAS AND TRENDS IN RUC OVER PAST COUPLE OF
RUNS...BELIEVE FRONT WILL PROGRESS A BIT FURTHER SOUTH THAN
SUGGESTED BY THE ETA.

BY TUESDAY INTO TUESDAY NIGHT BAROCLINIC ZONE WILL BE GENERALLY
EAST-WEST ACROSS NORTHERN OKLAHOMA. TEMPERATURES HIGHLY DEPENDENT ON
FINAL RESTING PLACE OF FRONT AND CLOUDS THUS SIGNIFICANT POTENTIAL
EXISTS FOR ERROR AND LATER UPDATES.

IN THE MEANTIME...SOME SEVERE STORMS POSSIBLE ALONG AND NORTH OF
INTERSTATE 40 THIS EVENING WHERE HIGH CAPES MEETS OLD OUTFLOW
BOUNDARY.  ..16..

PRELIM NUMBERS...
FCSTID = 16
OKC   68  85  63  82 /  30  30  20  20
HBR   69  93  65  92 /  20  20  20  20
SPS   69  93  65  92 /  20  20  20  20
GAG   57  68  56  78 /  30  20  20  20
PNC   61  76  64  80 /  50  30  20  20
DUA   71  94  67  89 /  20  20  20  20

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Sep 21, 12:35 PM CDT, 4 hours 27 minutes before
OKZ004>048-050>052-TXZ083>090-221200-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1235 PM CDT MON SEP 21 1998

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS NORTHERN OKLAHOMA... NORTH OF A LINE FROM ERICK TO
WATONGA TO GUTHRIE TO CUSHING. LARGE HAIL AND DAMAGING WINDS WILL BE
THE MAIN THREAT.

DISCUSSION... AT MIDDAY AN OUTFLOW BOUNDARY FROM THUNDERSTORMS IN
KANSAS LAST NIGHT STRETCHED ACROSS NORTHERN OKLAHOMA FROM JUST NORTH
OF CHEYENNE TO NORTH OF WATONGA TO SOUTH OF STILLWATER.
THUNDERSTORMS IN NORTHERN OKLAHOMA THIS MORNING HAVE REINFORCED THIS
BOUNDARY AND MAY MOVE IT SLIGHTLY FARTHER SOUTH THIS AFTERNOON.
SOUTH OF THE BOUNDARY... SOUTH WINDS AND SUNNY SKIES WILL RESULT IN
CONSIDERABLE DESTABILIZATION OF THE AIR MOVING INTO THE BOUNDARY...
WHILE CLOUDS AND RAIN-COOLED AIR HOLD TEMPERATURES DOWN ACROSS
NORTHERN OKLAHOMA.

THUNDERSTORMS ARE EXPECTED TO REDEVELOP AND INTENSIFY NEAR THE
BOUNDARY THIS AFTERNOON AS THE AIR DESTABILIZES... AND MOVE
EAST-NORTHEAST ALONG OR JUST NORTH OF THE BOUNDARY. MODERATELY
STRONG WEST WINDS ALOFT WILL RESULT IN A VERTICAL WIND PROFILE
FAVORABLE FOR SEVERE THUNDERSTORMS.

THUNDERSTORMS ARE EXPECTED TO DECREASE IN INTENSITY AFTER DARK...
BUT A COLD FRONT ACROSS EXTREME NORTHWEST OKLAHOMA IS EXPECTED TO
BEGIN MOVING SOUTHEAST INTO NORTHWEST OKLAHOMA BY LATE EVENING.
THUNDERSTORMS MAY REDEVELOP ALONG THE FRONT IN NORTHERN OKLAHOMA
EARLY TONIGHT AND MOVE SOUTHEAST TOWARD CENTRAL AND SOUTHWEST
OKLAHOMA LATE TONIGHT. SOME OF THESE THUNDERSTORMS ALSO MAY PRODUCE
DAMAGING WINDS AND LARGE HAIL... BUT THE THREAT WILL SHIFT MORE TO
HEAVY RAIN BY MIDNIGHT ESPECIALLY ACROSS NORTHERN OKLAHOMA.
AFTER DARK.

SPOTTER GROUPS AND EMERGENCY MANAGERS IN THE SLIGHT RISK AREA SHOULD
REMAIN ALERT THROUGH THE AFTERNOON AND BE PREPARED FOR POSSIBLE
ACTIVATION THIS AFTERNOON THROUGH TONIGHT.

24
Local storm report, Sep 21, 12:46 PM CDT, 4 hours 16 minutes before
LOCAL STORM REPORT...CORRECTED WIND SPEED...
NATIONAL WEATHER SERVICE NORMAN OK
1246 PM CDT MON SEP 21 1998

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1205 PM    5 SE NEWKIRK              OK   51 MPH WIND GUST
09/21/98   KAY                            OKLAHOMA MESONETWORK

FM
Local storm report, Sep 21, 12:46 PM CDT, 4 hours 16 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1246 PM CDT MON SEP 21 1998

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1205 PM    5 SE NEWKIRK              OK   59 MPH WIND GUST
09/21/98   KAY                            OKLAHOMA MESONETWORK

FM
Local storm report, Sep 21, 12:46 PM CDT, 4 hours 16 minutes before
LOCAL STORM REPORT...CORRECTED WIND SPEED...
NATIONAL WEATHER SERVICE NORMAN OK
1246 PM CDT MON SEP 21 1998

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1205 PM    5 SE NEWKIRK              OK   51 MPH WIND GUST
09/21/98   KAY                            OKLAHOMA MESONETWORK

FM
Local storm report, Sep 21, 4:01 PM CDT, 1 hour 1 minute before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
401 PM CDT MON SEP 21 1998

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0346 PM    4 N OKEENE                OK   .75 INCH HAIL
09/21/98   BLAINE                         REPORTED ON BLAINE/MAJOR
                                          COUNTY LINE BY THE CITY OF
                                          OKEENE.

0350 PM    5 S ISABELLA              OK   .75 INCH HAIL
09/21/98   MAJOR                          SAME REPORT AS ABOVE.

0404 PM    4 SE AMES                 OK   70 MPH WIND GUST
09/21/98   MAJOR                          8 INCH LIMBS DOWN.

0410 PM    3 ESE AMES                OK   1.00 INCH HAIL
09/21/98   MAJOR

TL
Local storm report, Sep 21, 4:01 PM CDT, 1 hour 1 minute before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
401 PM CDT MON SEP 21 1998

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0346 PM    4 N OKEENE                OK   .75 INCH HAIL
09/21/98   BLAINE                         REPORTED ON BLAINE/MAJOR
                                          COUNTY LINE BY THE CITY OF
                                          OKEENE.

0350 PM    5 S ISABELLA              OK   .75 INCH HAIL
09/21/98   MAJOR                          SAME REPORT AS ABOVE.

0404 PM    4 SE AMES                 OK   70 MPH WIND GUST
09/21/98   MAJOR                          8 INCH LIMBS DOWN.

0410 PM    3 ESE AMES                OK   1.00 INCH HAIL
09/21/98   MAJOR

TL

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 10:53 AM CDTSevere Thunderstorm WarningOUNKay37 min
Sep 21, 11:48 AM CDTSevere Thunderstorm WarningOUNKay37 min
Sep 21, 3:46 PM CDTSevere Thunderstorm WarningOUNBlaine, Major29 min
Sep 21, 3:59 PM CDTSevere Thunderstorm WarningOUNGarfield46 min
Sep 21, 4:42 PM CDTSevere Thunderstorm WarningOUNGarfield48 min
Sep 21, 4:50 PM CDTTornado WarningOUNGarfield40 min
Sep 21, 5:02 PM CDTSevere Thunderstorm WarningOUNMajor, Woodward43 min
Sep 21, 5:12 PM CDTSevere Thunderstorm WarningOUNBlaine, Dewey48 min
Sep 21, 5:27 PM CDTSevere Thunderstorm WarningOUNKay33 min
Sep 21, 5:34 PM CDTTornado WarningOUNLincoln, Logan, Payne41 min
Sep 21, 5:49 PM CDTTornado WarningOUNBlaine, Dewey26 min
Sep 21, 6:04 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Major26 min
Sep 21, 6:10 PM CDTTornado WarningOUNBlaine, Kingfisher35 min
Sep 21, 6:12 PM CDTTornado WarningOUNLincoln, Logan, Payne33 min
Sep 21, 6:42 PM CDTSevere Thunderstorm WarningOUNLincoln48 min
Sep 21, 6:43 PM CDTSevere Thunderstorm WarningOUNKingfisher47 min

Nearby

Tornado Warnings in Oklahoma, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.